Photo of stones in a bowl
Common Solutions Group: StoneSoup.org Common Solutions Group: StoneSoup.org

CSG Workshops and Business Meeting Agenda

Penn State University
13-15 May, 2015


Wednesday:  CSG Short Workshops
Room 206, Penn Stater Conference Center Hotel


7:30 - 9:00 Breakfast
Senate Suites, Penn Stater Conference Center Hotel 

9:00Welcome & Conference Introduction (Kevin Morooney, Charles Antonelli)
Room 206, Penn Stater Conference Center Hotel

9:05 CSG Short Workshop:  Security 3.0
Coordinators:  Asbed Bedrossian, Mike Chapple, John Denune, Bill Allison, someone from Georgetown, and someone from Wisconsin
Please see Addendum A for the detailed agenda.

10:30 Break

12:30Adjourn


 

12:30 - 1:30 Lunch
Gardens Restaurant, Penn Stater Conference Center Hotel


 

1:30 CSG Short Workshop:  DevOps & Research Computing Directions
Coordinators: Mark McCahill, Tom Lewis, Charley Kneifel, someone from Berkeley, Charles Antonelli, and someone from Georgetown
Please see Addendum B for the detailed agenda.
Room 206, Penn Stater Conference Center Hotel

3:15
Break

5:00 Adjourn

Wednesday: CSG Group Dinner
Happy Valley Brewing Company, 137 Elmwood St, State College (814.234.4406)

5:30
5:45
6:00
7:00
8:30
First bus leaves hotel for restaurant
Last bus leaves hotel for restaurant
Cocktails
Dinner
Buses leave restaurant for hotel

Thursday:  CSG Short Workshop
Room 206, Penn Stater Conference Center Hotel

7:30 - 9:00 Breakfast
Senate Suites, Penn Stater Conference Center Hotel
9:00 CSG Short Workshop:  Data Driven and BI
Coordinators: Lisa Davis, Kelly Doney, Tom Lewis, Jenn Stringer, Scotty Logan, and someone from Notre Dame
Please see Addendum C for the detailed agenda.
Room 206, Penn Stater Conference Center Hotel
10:30 Break
12:30 Adjourn

 
12:30 - 1:45 Lunch
Gardens Restaurant, Penn Stater Conference Center Hotel

 
12:30 - 1:30 Steering Committee Lunch
Gardens Restaurant, Penn Stater Conference Center Hotel


12:45 - 1:30
Campus Tour
Penn State Trolley departs from and returns to the Lower Level of the Penn Stater Conference Center Hotel

Thursday:  CSG Business Meeting
Room 206, Penn Stater Conference Center Hotel

1:45             I. Introductory Remarks (CSG Coordinator)
1:50
II. Short Slots and Breaking News (CSG Coordinator)
Workshop Summaries (:05)
Consortial Updates (:20)
2:15III. Short Discussion 1: Technology Business Management
Coordinators: Jim Phelps, Ryan Frazier, Virginia Evans, and Alan Crosswell
3:15
Break
3:45
IV. Timely Topics and Gossip (Bridges)
Topics TBA
4:45 V. Topic Selection for Next Meeting (Jelinkova)
5:00 Adjourn

Thursday: CSG Group Dinner
Mount Nittany Club, Beaver Stadium

5:30
5:45
6:00
7:00
8:30
First bus leaves hotel for stadium
Last bus leaves hotel for stadium
Cocktails
Dinner
Buses leave stadium for hotel

Friday: CSG Business Meeting
Room 206, Penn Stater Conference Center Hotel

7:30 - 9:00   Breakfast
Senate Suites, Penn Stater Conference Center Hotel
9:00 VI. Organizational Issues (CSG Coordinator)
  1. Steering/Membership Committee Issues (Bridges)
  2. Treasurer's Report (Fleagle)
  3. Logistics for Next Meeting (Antonelli)
  4. Venues and Dates for Future CSG Meetings (Antonelli)
    Please see /future.html
    for the current list.
9:15 VII. Short Discussion 2:  The Future IT Organization / Talent Management
Coordinators:  Beth Ann Bergsmark, Bruce Vincent, Bob Carozzoni, William Daigaard, Emily Deere, Ron Kraemer, and Mairéad Martin
10:15Break
10:45 VIII. Short Discussion 3:   The Internet of Things - What Does it Mean for Higher Ed?
Coordinators:  Scotty Logan and William Daigaard
11:45 Adjourn

 
11:45 Lunch (box lunches available at 10:30)
Outside Room 206, Penn Stater Conference Center Hotel


Addendum A:
Short Workshop:  Security 3.0
Detailed Agenda

CSG Security 3.0 Workshop

9:05 Introduction - Security 3.0 - Asbed (5 minutes)

9:10 Learning to live with an advanced, persistent threat - John Denune (20 mins)

9:30 Duke's Road to 2FA - Richard Biever (15 mins)
9:45 Granular Space Access Management - Charley Kneifel (15 mins)

10:00 The CISO's Empty Cooking Pot - PART ONE (20 mins)
     Level Set and Baseline on InfoSec Strategy - Stefan Wahe
     Spot Survey of the attendees. (On campus strategy readiness? maturity?)

10:30 BREAK (20 mins)

10:50 The CISO's Empty Cooking Pot - PART DEUX (20 mins)
     Level Set and Baseline on InfoSec Strategy - Stefan Wahe
     End with:
     Survey results and interpretation.

11:10 SCADA Tales of Horror! <sci-fi sound here>
     Two case studies - Bill Allison (15 mins)
11:25 SCADA Architecture and implementations - Jim Jokl (15 mins)

11:40 Converged Security, Physical meets Cyber - Randy Marchany (20 mins)

12:00 Open discussion

12:30 END WORKSHOP


Addendum B: Short Workshop:  Research Computing Directions
Detailed Agenda

1:30 - 1:40  Overview (Mccahill)
Strategic drivers: big data, collaboration, mobile compute, monetization
Issues: compute, data, network, security, people

1:40 - 2:50  What are we doing today?
Georgetown (Bergsmark)
U Michigan (Bujaki/Antonelli)
Duke (Kneifel)
U Washington (Reschke/Lewis)
UCSD (Demeulle)

2:50 - 3:15  Funding Models and the Research Lifecycle (Bergsmark + Antonelli + Reschke )

3:15 - 3:45  Break

3:45 - 4:00  Data Intensive Research, Science DMZs, Security (Tamiru + Kneifel + Reschke + Antonelli)

4:00 - 4:15 Staffing Issues (Lewis + Bergsmark + Kneifel)
Central and departmental staff roles
Optimizing for cluster computing
Staff training

4:15 - 4:30 Partnerships (Lewis + Bergmark + Bujaki)
Coordinating with the library
Teaching/learning
Data retention
Data management

4:30 - 4:55 Panel discussion (all)
What will the landscape look like in 5 years?
Potential support/service/funding models
What processes do we have to predict researcher needs ?
Portability of analysis tools and large data
Flexible infrastructure and environments
Switch from capital driven grants to fee-for-service opex model
Legacy software that holds researchers hostage

5:00 Close


Addendum C: Short Workshop:  Data Driven and BI

Agenda

9:00am -
        Kelly Doney (Georgetown University) - “Data-Driven University: Changing the
        Conversation at Georgetown”
9:30am -
        Debbie Fulton (Virginia Tech) - “Data-Driven University Assembly Required:  the Role of the
        Business Intelligence Tool at VT”
10:00am -
        Todd Hill (University of Notre Dame) - “Business Intelligence Pain Points”
10:30am -
        BREAK
11:00am -
        Tom Lewis (University of Washington) - “Tradition vs. Modernity: Cultural Challenges to                         Becoming a Data-Driven University”
11:30am -
        Mark Chiang (UC Berkeley) - BI Demo
11:45am -
        Panel - What is the future of BI? What does the data-driven university of the future
        look like and why?
12:00pm -
        BREAK for Lunch

Workshop Description
We are all experiencing resource constraints on our campuses, we are all being asked to do more with less, and we are all competing for a limited (and often shrinking) pot of resources to meet needs on our campuses. As a result, many universities are making the shift to become data-driven, where we formulate and back our persuasive arguments for change with industry and campus-specific facts, figures, and predictions. IT plays an important role in supporting this movement by providing the tools, governance, and structure, and it often provides the continued momentum to support the change.  We have created data warehouses and operational reporting capabilities, we have provided the analytical tools, and we continually explore ways in which we can capture more data from more sources to help us create richer pictures of our students and alumni. During this workshop we will explore: